Arizona, 2012

Flood in Arizona, September 9 to 13, 2012

September 9 to 13, 2012 · NWS TWC · 1 event in 1 county or zone

Several days of thunderstorms that produced heavy rain on the Tohono O'Odham Nation caused the Vamori Wash to fill and leave its banks resulting in the closure of a major road.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Several days of thunderstorms that produced heavy rain on the Tohono O'Odham Nation caused the Vamori Wash to fill and leave its banks resulting in the closure of a major road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Sep 9, 9:30 PM MST, 2 hours earlier.

Area forecast discussion, Sep 9, 9:30 PM MST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
930 PM MST SUN SEP 9 2012

.SYNOPSIS...A WEAK WEATHER SYSTEM WILL PASS THROUGH THE REGION
MONDAY AND TUESDAY BRINGING MORE WIDESPREAD SHOWERS AND
THUNDERSTORMS TO THE AREA. A DRIER WESTERLY FLOW WILL LEAD TO
MUCH LESS THUNDERSTORM ACTIVITY THE SECOND HALF OF THE WEEK.

&&

.DISCUSSION...CENTRAL AND WESTERN PIMA COUNTY ONCE AGAIN SAW
MODERATE TO HEAVY RAINERS TODAY. WITH THIS AREA PRETTY MUCH SOAKED
FROM PAST SEVERAL DAYS OF RAIN...DIDN'T TAKE MUCH TO GET THE WASHES
AND STREAMS RUNNING AGAIN. CHECK HYDROLOGY SECTION FOR FURTHER
DETAILS.

AT 9 PM...SOUTHEAST ARIZONA WAS PRECIPITATION FREE BUT A FEW CELLS
WERE STARTING TO POP UP SOUTH OF THE BORDER IN SONORA MEXICO. WITH
THE WEAK UPPER LOW OVER NORTHERN BAJA...WILL KEEP SLIGHT CHANCE POPS
GOING MOST AREAS OVERNIGHT...WITH CHANCE POPS IN THE WEST SINCE THIS
AREA IS CLOSER TO THE UPPER LOW.

BAJA UPPER LOW WILL LIFT TOWARD SW ARIZONA ON MONDAY. ISOLATED TO
SCATTERED SHOWERS MONDAY AFTERNOON/EVENING WITH MAIN THREAT FROM
STORMS BEING LOCALLY HEAVY RAIN.

&&

.AVIATION...SCT-BKN CLOUDS 8-13KFT AGL. ISOLD SHRA/TS THRU 10/15Z
THEN AFT 10/18Z ISOLD-SCT -TSRA. WINDS SPEEDS LESS THAN 12 KTS.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...MAINLY AFTERNOON AND EVENING SCATTERED SHOWERS AND
THUNDERSTORMS THROUGH TUESDAY. DRIER WESTERLY FLOW WILL BEGIN TO
MOVE IN BY WEDNESDAY WITH A DOWNWARD TREND IN STORMS WEDNESDAY
THROUGH FRIDAY.

&&

.HYDROLOGY...RUNOFF FROM EARLIER STORMS HAS ONCE AGAIN PUSHED VAMORI
WASH AT KOM VO IN CENTRAL PIMA COUNTY ABOVE BANKFULL. THE FLOOD
WARNING FOR THIS AREA WILL CONTINUE THROUGH 1245 AM MONDAY. IF
STORMS SOUTH OF THE BORDER MOVE THROUGH OVER THE NEXT 4-6 HOURS
MIGHT HAVE TO EXTEND WARNING TIME. WILL CONTINUE TO MONITOR RADAR
AND PRECIPITATION TOTALS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/TUCSON
Hazardous weather outlook, Sep 9, 10:06 AM MST, 13 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1006 AM MST SUN SEP 9 2012

AZZ504>514-100300-
TUCSON METRO AREA-SOUTH CENTRAL PINAL COUNTY-
SOUTHEAST PINAL COUNTY-UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-
1006 AM MST SUN SEP 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

AFTER A ROUND OF SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS THIS
MORNING...MORE SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THIS
AFTERNOON AND EVENING. THE MAIN THREAT WILL BE LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A WEAK WEATHER SYSTEM EXITING BAJA WILL BRING WIDESPREAD SHOWERS
AND THUNDERSTORMS LATE MONDAY AND TUESDAY. LOCALLY HEAVY RAINFALL
WILL BE THE MAIN THREAT. ONCE THE SYSTEM EXITS...DRIER AIR WILL
MOVE INTO THE REGION RESULTING IN DIMINISHING RAIN CHANCES BY
THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ501>503-515-100300-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-BABOQUIVARI MOUNTAINS-
1006 AM MST SUN SEP 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

CLEARING SKIES THIS MORNING WILL GIVE WAY TO SCATTERED
THUNDERSTORMS THIS AFTERNOON AND EVENING. SEVERAL OF THE WASHES
AND SMALL STREAMS WERE EXPERIENCING FLOWS FROM RAIN YESTERDAY...SO
ADDITIONAL HEAVY RAINFALL TODAY MAY CAUSE FLOODING IN THOSE AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A WEAK WEATHER SYSTEM EXITING BAJA WILL BRING WIDESPREAD SHOWERS
AND THUNDERSTORMS LATE MONDAY AND TUESDAY. LOCALLY HEAVY RAINFALL
WILL BE THE MAIN THREAT. ONCE THE SYSTEM EXITS...DRIER AIR WILL
MOVE INTO THE REGION RESULTING IN DIMINISHING RAIN CHANCES BY
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Pima

When
September 9, 11:30 PM MST to September 13, 8:30 AM MST
Where
Pima County, 3.4 mi NNE of Kupk to 1.99 mi N of Kom Vo
Cause
Heavy Rain
Property damage
$1,000
Reported by
River/Stream Gage
Coordinates
31.962, -112.190

Daily rounds of heavy rain created high flows in Vamori Wash, causing it to leave its banks and flow across Indian Road 21, keeping the road inundated for several days. The peak flow occurred during the afternoon of September 11th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414371.